Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Child is having cold and cough with skin eruption. Temporary relief from levolin. Alternate medicine?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
Hi my son is 4 yrs 5 months old. He was born in New Zealand but we migrated back to India when he was 9 months old. Till he was 2.5 yrs old, he was at home and fine but when he started school, not even a single month passes when he didn't get sick mainly from cough & cold, along with skin eruptions sometimes. But last year the problem increased manifolds and he was always coughing or having congested nose. I was fed up with giving him too much antibiotics. He couldn't even eat one spoon of ice cream without developing severe congestion accompanied by high pulse, low oxygen (91) and had to be nebulized. Then our doctor started him on levolin and budecort rotacaps. I give him levolin in morning and budecort in evening with a gap in budecort some days.He is much better now but still gets blocked nose sometimes. I want to ask you what shoul be the frequency of rotacaps to be given and if it's ok to give a gap sometimes. I am also apprehensive about their side effects! Help please ! Any alternatives or supportives?
Posted Sat, 11 May 2013 in Child Health
Answered by Dr. E Venkata Ramana 4 hours later

Thank you for your query on Healthcare Magic.

I went through your child history of frequent cold, cough, congestion of chest, and his medication.

Children when starts going to play school get frequent episodes of cold and cough due to exposure to the external weather and to the other children with infections.

Below 6 years of age they are more prone to infections because of low immunity.

As the age increases they develop immunity to the common frequent infections and after 6 years the frequency of illness due to routine infections decreases.

For just cold and cough, antibiotics are not required and they can be managed with prescribed syrups for cold and cough.

It seems he is having hyper reactive airway disease in which the small airways will get narrowed whenever child is exposed to cold air, ice creams, and other factors.

I advise you to continue levolin and Budecort rotacaps as advised by your doctor.

Levolin is a bronchodilator which causes opening of narrowed airways and relieves wheezing. So it can be given two to three times per day during the episodes of cough with wheezing and rapid breathing usually for 5 to 7 days.

Budecort is a inhaled steroid and it controls the airway inflammation and decreases the narrowing response of the airways to different allergens and decreases the airway inflammation. Usually Budecort is prescribed for long term such as for 3 to 6 months.

In comparison to the benefits of these drugs, the side effects are minimal and the given dose is very less and they go directly to target organs (lungs) without entering into blood. So the systemic side effects of these drugs are negligible.

I advise you to use rotacaps for appropriate duration as prescribed by your Pediatrician.

Instead of rotacaps you can use levolin and Budecort inhalers with a spacer and a mask after discussing with the Pediatrician.

Avoid exposure of the child to dust, smoke, fumes, sprays, plants, animals, cold air, and the other common allergens.

I advise you to give flu vaccination annually after discussing with your Pediatrician.

Hope I have answered your query, if you have any clarification please let me know.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor